Maryland, 2005

Heat in Maryland, August 11 to 14, 2005

August 11 to 14, 2005 · NWS PHI · 5 events in 5 counties and zones

The last prolonged run of excessive heat of the summer matched the late July one for both temperatures and relative humidity levels. High temperatures on the 13th and 14th (the two hottest days) reached well into the 90s and afternoon heat indices those two days reached as high as 105 to 110 degrees.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The last prolonged run of excessive heat of the summer matched the late July one for both temperatures and relative humidity levels. High temperatures on the 13th and 14th (the two hottest days) reached well into the 90s and afternoon heat indices those two days reached as high as 105 to 110 degrees. Many utilities set weekend usage records (the two hottest days were on Saturday (the 13th) and Sunday (the 14th)). The excessive heat ended as a strong cold front moved through the Maryland Eastern Shore during the night of the 14th. Highest temperatures included 94 degrees at the Baltimore-Washington International Airport and Salisbury (Wicomico County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 2:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 2:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT THU AUG 11 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

TODAY SHOULD START WITH MOSTLY CLEAR SKIES EXCEPT A FEW MID/HI CLDS
OVER NERN PA.  THIS IS MAINLY THE REMNANTS OF THE LINE OF TSTMS OVER
WRN PA ND WRN NY YDA AFTN.  A FEW TSTMS COULD FIRE AGAIN THIS AFTN
OVER OUR FCST AREA...GIVEN THE FCST OF A SFC TROF WITH ASSOCD CNVGNC
AND A MOIST AND SMWHT UNSTABLE AMS.  OWING TO LACK OF UPPER SUPPORT
HWVR...ANY TSTMS ARE EXPECTED TO BE SCT TO ISOLD...SO THE FCST IS
WORDED AS SLIGHT CHANCE FOR PRECIP THIS AFTN.

CONDS MAY BE SMWHT MORE FVRBL FOR TSTMS FRI AFTN/EVE...AT LEAST OVER
NRN PARTS OF OUR FCST AREA...AS MODELS INDC INCRG MOISTURE ADVCTG IN
FROM THE WEST AND SLIGHTLY BETTER FORCING FOR UVV BY LATE FRI. FCST
STILL CARRIES JUST A MINIMAL 30 PCT POP. GFS/NAM MOS GUIDANCE IS
ACTUALLY INDCG HIGHER POPS FRI NIGHT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

DID NOT ATTEMPT MANY CHANGES TO FCST BEYOND FRI NIGHT...EXCEPT SOME
TWEAKING OF THE WINDS TO MATCH BETTER WITH NEIGHBORING OFFICES.
OVERALL WE SHOULD REMAIN IN A WARM TO HOT AND HUMID SUMMERTIME PATN
WITH A CHC OF TSTMS EACH DAY. ANY COLD FRONTS WILL HAVE A TOUGH TIME
TRYING TO PENETRATE MUCH INTO THE MID-ATLANTIC REGION...ALTHOUGH A
FNTL BNDRY IS FCST TO BE IN OUR VICINITY ON MON AND TUE OF NEXT
WEEK.

&&

.AVIATION...

MVFR VSBYS IN FOG WERE DEVELOPING AT MANY OBSERVATION LOCATIONS THIS
MORNING AS EXPECTED.  SOME IFR VISIBILITY AT MIV.  CONDITIONS
EXPECTED TO IMPROVE TO VFR BY 13Z AT ALL TAF SITES.  SOME WIDELY
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON...BUT AREAL COVERAGE
INSUFFICIENT TO MENTION IN TAF AT THIS TIME.  MVFR IN FOG EXPECTED
TO RETURN TONIGHT.

&&

.MARINE...

FOR THE MARINE FORECAST PERIOD (THROUGH TUESDAY) WE SHOULD REMAIN IN
A BROAD SOUTHERLY FLOW FOR THE MOST PART AS THE BERMUDA HIGH BECOMES
REESTABLISHED.  THE FRONTAL BOUNDARIES THAT ARE FORECAST TO DROP
DOWN FROM THE NORTHWEST (TONIGHT AND EARLY IN THE NEW WEEK) SHOULD
HAVE A DIFFICULT TIME MAKING IT TO THE SOUTH OF OUR REGION.

WAVES ON OUR OCEAN WATERS SHOULD REMAIN IN THE 2 TO 3 FOOT RANGE
INTO THE WEEKEND.  WELL NEED TO KEEP AN EYE ON THE POTENTIAL FOR
SWELLS FROM IRENE DURING THE LATE PART OF THE WEEKEND AND FOR EARLY
IN THE NEW WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM...AMC
AVIATION/MARINE...GSZAT
Hazardous weather outlook, Aug 11, 5:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT THU AUG 11 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-120900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
600 AM EDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

EXCESSIVE HEAT WILL BE AN INCREASING CONCERN FROM FRIDAY INTO SUNDAY
AS HEAT INDEX VALUES WILL APPROACH 100 DEGREES OVER CENTRAL AND
SOUTHERN NEW JERSEY...SOUTHEAST PENNSYLVANIA...NORTHEAST MARYLAND AND
ALL OF DELAWARE. PERSONS LIVING IN HIGHLY URBANIZED AREAS SHOULD BE
PARTICULARLY WATCHFUL AS WE MOVE INTO ANOTHER PERIOD OF HOT AND HUMID
WEATHER.

THE THREAT OF SIGNIFICANT RIP CURRENTS WILL INCREASE ALONG NEW JERSEY
AND DELAWARE BEACHES AS WE GO INTO THE WEEKEND DUE TO THE APPROACH OF
TROPICAL STORM IRENE.  BEACHGOERS SHOULD HEED THE INSTRUCTIONS OF LOCAL
LIFEGUARDS AND BE WATCHFUL DUE TO AN INCREASING RIP CURRENT THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Caroline

When
August 11, 9:00 AM EST to August 14, 8:00 PM EST
Where
Caroline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Heat, Cecil

When
August 11, 9:00 AM EST to August 14, 8:00 PM EST
Where
Cecil forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heat, Kent

When
August 11, 9:00 AM EST to August 14, 8:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Heat, Queen Annes

When
August 11, 9:00 AM EST to August 14, 8:00 PM EST
Where
Queen Annes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Heat, Talbot

When
August 11, 9:00 AM EST to August 14, 8:00 PM EST
Where
Talbot forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473342, 5473343, 5473344, 5473345, 5473346.